Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 97, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 8, 1998, 10:27 PM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1998, 10:27 PM CDT (03:27 UTC)
- Expired
- Jun 8, 1998, 11:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Chautauqua County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 11:03 PM CDT | Hail 0.75 | Sycamore, KS | |
| Jun 8, 11:20 PM CDT | Hail 0.75 | Cherryvale, KS | |
| Jun 8, 11:20 PM CDT | Hail 1.5 | Independence, KS | Wind-driven hail smashed windows and inflicted considerable damage to roofs and vehicles. |
| Jun 8, 11:20 PM CDT | Thunderstorm Wind 52 | Independence, KS | Numerous trees blown over, inflicting damage to at least 3 houses. Nine utilitiy poles blown over, severing power to numerous residences. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 525 m²/s²
- 0-3 km storm-relative helicity
- 624 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
063 WUUS1 KICT 090326 RRA SVRICT KSC019-125-090430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1027 PM CDT MON JUN 8 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS MONTGOMERY COUNTY IN SOUTHEAST KANSAS * UNTIL 1130 PM CDT * AT 1025 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR LONGTON OR 25 MILES NORTHWEST OF COFFEYVILLE....MOVING TO THE NOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELK CITY ELK CITY STATE PARK SYCAMORE INDEPENDENCE HALE THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. OGREN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:53 PM CDT, 7 hours 34 minutes earlier.
Area forecast discussion, Jun 8, 2:53 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 253 PM CDT MON JUN 8 1998 ...SHORT TERM... IMPENDING SVR WEATHER THE SHORT TERM CONCERN. TSTMS FIRING TO THE WEST OF CWA IN CLR AREA AND EXPECT THESE TO MOVE E/NEWD INTO CWA FAIRLY SOON. LAMP DATA ON AWIPS SHOWING BEST MSTR CONVERGENCE JUST WEST OF FCST AREA AND RATHER UNSTABLE CONDITIONS ACRS THE REGION SO THINGS WILL GET INTERESTING SOON. STILL HAVE LEFTOVER CONVECTION ACRS SERN ZNS AND WILL CONTINUE TO HANDLE THESE WITH STF BUT WON'T BE SURPRISED IF WATCH AREA IS EXTENDED EWD LATER THIS EVENING. WL GENERALLY KEEP TEMPS AOA GUID NUMBERS. URBAN ...LONG TERM... FORECAST AFTER TONIGHT LOOKS COMPLEX...AS WEAK SFC BOUNDARY LINGERS ACROSS KS WHILE MID LEVEL TEMPS SLOWLY INCREASE. PERSISTENT LOW LEVEL WAA PATTERN TO CONTINUE WITH HIGH SFC DEWPOINTS REMAINING ACROSS THE CWA. POSITIVELY TILTED TROF OVR WRN US WILL MOVE LITTLE NEXT SEVERAL DAYS WITH MAIN CHANCE OF TSTMS DURING THE EVENING AND OVERNIGHT HOURS IN THE VICINITY OF THE SFC BOUNDARY AS MINOR S/WS EJECT NEWRD. TIMING OF S/WS AND POSTION OF SFC BOUNDARY DIFFICULT TO FCST AFTER 24 HRS...FOLLOWED ETA SOLUTION SINCE IT HAS BEEN THE MOST CONSISTENT OF LATE. WILL ADD POPS TUES NIGHT ALL SECTS...HIGHEST SC/SE WHERE ETA INDICATES STG UVV NEAR PROGGED POSTION OF FRONTAL ZONE. WILL MAINTAIN TSRA CHANCES WED THROUGH THE ENTIRE EXTENDED AS PATTERN FCST TO CHANGE LITTLE. MAX TEMPS HIGHLY DEPENDENT ON RESIDUAL CLOUDS/PRECIP...WILL KEEP LOW TO MIDDLE 80S THROUGH THE PERIOD. PETERSEN FCSTID = 3 ICT 65 85 68 85 / 60 10 30 20 HUT 65 85 68 85 / 60 10 30 20 EWK 65 85 68 85 / 60 10 30 20 EQA 65 85 68 85 / 60 10 30 20 WLD 65 85 68 85 / 60 10 30 20 RSL 64 84 65 85 / 60 10 30 20 GBD 64 84 65 85 / 60 10 30 20 SLN 64 84 65 85 / 60 10 30 20 MPR 64 84 65 85 / 60 10 30 20 CFV 66 85 67 85 / 60 10 30 20 CNU 66$ 85 67 85 / 60 10 30 20 K88 66 85 67 85 / 60 10 30 20 .ICT...NONE.
In the hours before
Special weather statement, Jun 8, 7:47 PM CDT, 2 hours 40 minutes before
KSZ032-033-047>052-067>069-082-083-091>093-090245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 747 PM CDT MON JUN 8 1998 ...TORNADO WATCH 527 IN EFFECT FOR CENTRAL AND SOUTH CENTRAL KANSAS WILL EXPIRE AT 8 PM... THE THUNDERSTORMS THAT BROUGHT SEVERE WEATHER TO MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS HAVE MOVED EAST IN EAST CENTRAL AND SOUTHEAST KANSAS. AS A RESULT...THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS THE AREA AND THE TORNADO WATCH WILL BE ALLOWED TO EXPIRE. PETERSEN
Special weather statement, Jun 8, 7:47 PM CDT, 2 hours 40 minutes before
KSZ032-033-047>052-067>069-082-083-091>093-090245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 747 PM CDT MON JUN 8 1998 ...TORNADO WATCH 527 IN EFFECT FOR CENTRAL AND SOUTH CENTRAL KANSAS WILL EXPIRE AT 8 PM... THE THUNDERSTORMS THAT BROUGHT SEVERE WEATHER TO MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS HAVE MOVED EAST IN EAST CENTRAL AND SOUTHEAST KANSAS. AS A RESULT...THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS THE AREA AND THE TORNADO WATCH WILL BE ALLOWED TO EXPIRE. PETERSEN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:14 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 61 min |
| Jun 8, 8:14 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 61 min |
| Jun 8, 9:51 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 59 min |
| Jun 8, 11:13 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.